Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 258, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2003, 5:19 AM CDT for McDonald County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 5:19 AM CDT (10:19 UTC)
- Expired
- May 14, 2003, 6:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County McDonald County, MO
The radar
The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 141019 SVRSGF MOC119-141115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 518 AM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MCDONALD COUNTY IN MISSOURI * UNTIL 615 AM CDT. * AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOUTH WEST CITY...OR 14 MILES NORTHWEST OF GRAVETTE... AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANAGAN...NOEL...ANDERSON BY 525 AM CDT. PINEVILLE BY 530 AM CDT. THE TOWN OF POWELL IS ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3666 9462 3651 9462 3650 9409 3667 9408 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:50 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 14, 2:50 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 AM CDT WED MAY 14 2003 SCATTERED CONVECTION CONTINUED EARLY WEDNESDAY MORNING ACROSS SOUTH CENTRAL MISSOURI. RUC MODEL ANALYSIS AND PROFILER DATA SUGGEST A SUBTLE MID LEVEL SHORTWAVE WAS SUPPORTING THIS ACTIVITY. OTHERWISE CONVECTION WAS FOCUSED ACROSS CENTRAL OKLAHOMA WHERE THE LOW LEVEL JET WAS INTERSECTING THE SURFACE WARM FRONT. A PROGRESSIVE BUT RATHER COMPLEX PATTERN WILL CONTINUE INTO THE WEEKEND. A SERIES OF SHORTWAVE TROUGHS AND MEANDERING SURFACE BOUNDARIES WILL LEAD TO SOME UNCERTAINTY TO TIMING AND COVERAGE OF CONVECTION. A SURFACE FRONT WILL SAG SOUTH TODAY IN THE WAKE OF THE MINOR SHORTWAVE TROUGH PUSHING ACROSS IOWA THIS MORNING...AND IN ADVANCE OF THE UPPER LOW DROPPING SOUTH OF THE NORTHERN PLAINS. THIS FRONT WILL MAY MAKE IT INTO SOUTHERN MISSOURI BY MID AFTERNOON...ALTHOUGH THERE IS SOME QUESTION IF IT WILL MAKE IT THIS FAR SOUTH. IT MAY TAKE THE PASSAGE OF THE UPPER LOW TO GET THE FRONT ALL THE WAY THROUGH. INSTABILITY WILL BE DETERMINED TO A GREAT DEGREE BY RESIDUAL CONVECTIVE DEBRIS...BUT IT APPEARS AMPLE SUNSHINE WILL DEVELOP TO RESULT IN MODERATE INSTABILITY ALONG THE FRONT THIS AFTERNOON. WIND FIELDS WILL BE RELATIVELY WEAK BUT WEAK CONVERGENCE ALONG THE FRONT...DESCENT DIRECTIONAL SHEAR...AND MODERATELY STEEP LAPSE RATES SHOULD BE ENOUGH TO IGNITE SCATTERED CONVECTION. GIVEN THE WEAK WIND FIELD THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL ALONG WITH SOME LOCALIZED DAMAGING WINDS. GIVEN THE RAINFALL THAT OCCURRED TUESDAY AND NEAR SATURATED SOIL CONDITIONS...SOME LOCALIZED FLOODING COULD DEVELOP. EXPECT MAJORITY OF CONVECTION TO DIMINISH THIS EVENING WITH LOSS OF DAY TIME HEATING. AS THE UPPER LOW TO THE NORTH DROPS INTO THE OHIO RIVER VALLEY THE SURFACE FRONT WILL SAG ACROSS FAR SOUTHERN MISSOURI THURSDAY. THE ETA DOES NOT PUSH THE FRONT SOUTH OF THE MISSOURI/ARKANSAS BORDER UNTIL LATE AFTERNOON THURSDAY. THIS SCENARIO LOOKS REASONABLE GIVEN THE PASSAGE OF THE UPPER LOW TO THE EAST. WITH THAT SAID I WILL INTRODUCE RAIN CHANCES TO FAR SOUTHERN MISSOURI THURSDAY AFTERNOON WHERE INSTABILITY AXIS DEVELOPS ALONG THE SURFACE BOUNDARY. CONVECTION WILL REFIRE ACROSS SOUTHERN PLAINS THURSDAY NIGHT A LOW LEVEL JET STRENGTHENS AHEAD OF THE NEXT SYSTEM NOW OFF OF THE CALIFORNIA COAST. MODELS DIFFER ON THE NORTHWARD EXTENT OF CONVECTION FRIDAY WITH THE GFS THE FURTHEREST NORTH. SOUTHERN MISSOURI AND SOUTHEAST KANSAS MAY GET BRUSHED BY A MORNING CONVECTIVE COMPLEX THAT WILL SLIDE EAST OUT OF THE SOUTHERN PLAINS. ADDITIONAL DEVELOPMENT WILL THEN TAKE PLACE FRIDAY AFTERNOON AND EVENING AS THE TROUGH PUSHES INTO THE PLAINS. IN THE EXTENDED (DAYS 4 THROUGH 7)...VARYING SOLUTIONS ON PLACEMENT OF THE UPPER LEVEL SHORTWAVE BY THE AVN AND ETA MODELS CAUSES CONCERN. THE ETA DROPS THE UPPER LOW FURTHER SOUTH THAN THE AVN RESULTING IN PLACEMENT OF AN MCS OVERNIGHT FRIDAY INTO SATURDAY OVER CENTRAL OKLAHOMA AND ARKANSAS... RATHER THAN ALONG THE MISSOURI/ARKANSAS BORDER AS SHOWN BY THE AVN. THE SOUTHERN FEW TIERS OF COUNTIES COULD SEE ANYWHERE FROM A QUARTER OF AN INCH TO A FEW INCHES OF PRECIPITATION DEPENDING ON THE TRACK OF THE UPPER LEVEL LOW. PRECIPITATION SHOULD END SATURDAY EVENING AS THE UPPER LOW SWINGS BY. PRECIPITATION IS NOT OUT OF THE QUESTION SUNDAY AND MONDAY DEPENDING UPON THE LOCATION OF A SURFACE FRONT BY THAT TIME. HOWEVER HAVE LEFT SUNDAY AND MONDAY DRY FOR NOW UNTIL BETTER FRONTAL PLACEMENT CAN BE DETERMINED. HAVE BUMPED TEMPERATURES UP SLIGHTLY ABOVE NORMAL SUNDAY THROUGH TUESDAY AS HIGH PRESSURE BUILDS OVERHEAD. THE NEXT SURFACE FRONT APPROACHES THE AREA ON TUESDAY AND WAS ALREADY REFLECTED IN THE FORECAST SO FEW CHANGES WERE MADE. FORECAST GRIDS ARE OUT. .SGF... MO...NONE. KS...NONE. FOSTER/STOFLET
Hazardous weather outlook, May 13, 7:16 PM CDT, 10 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 716 PM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HEAVY RAIN AND HAIL UP TO THE SIZE OF NICKELS. AREAS AFFECTED AND TIMING: A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SPREAD OVER EXTREME SOUTHEAST KANSAS AND MISSOURI OZARKS AFTER 1000 PM. DISCUSSION: A DEVELOPING LOW LEVEL JET WILL COMBINE WITH AN APPROACHING COLD FRONT TO INITIATE A COMPLEX OF SHOWERS AND THUNDERSTORMS. THIS ACTIVITY IS EXPECTED TO AFFECT MUCH OF THE REGION LATE TONIGHT...AND CONTINUE INTO THE EARLY MORNING HOURS ACROSS SOUTHERN MISSOURI. DUE TO THE LACK OF SURFACE BASED INSTABILITY...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT LIKELY. HOWEVER...BECAUSE WET BULB ZERO TEMPERATURE LEVELS ACROSS THE OZARKS ARE RELATIVELY LOW...SOME OF THESE STORMS MAY CONTAIN HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AS A COLD FRONT BECOMES NEARLY STATIONARY ACROSS SOUTHERN MISSOURI. LARGE HAIL WILL AGAIN BE THE PRIMARY THREAT. THUNDERSTORMS WILL RETURN TO THE AREA AGAIN LATE IN THE WEEK AHEAD OF THE NEXT SYSTEM. ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE FRIDAY INTO EARLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 5:46 AM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.